Hail, Hillsborough
- When
- September 13, 5:22 PM EST
- Where
- Hillsborough County, 2.54 mi WNW of Lithia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.860, -82.210
A trained spotter in Fish Hawk reported penny size hail falling.
A late afternoon thunderstorm across eastern Hillsborough county produced a small area of penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
A late afternoon thunderstorm across eastern Hillsborough county produced a small area of penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 13, 1:31 PM EST, 3 hours 51 minutes earlier.
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
231 PM EDT Thu Sep 13 2018
.SHORT TERM (Tonight - Friday)...
The east coast of the U.S. is being dominated with 2 main upper
level features. The first is the irregular orientation of the upper
ridge extending from near Bermuda and another ridge extending
southwest from the Ohio River Valley into the north Gulf of Mexico.
In between these 2 features is the big talk in the weather world,
which is Hurricane Florence. She continues to be steered by this
ridge as is slowly makes its way westward toward the Carolina
coastline later tonight into Friday morning. The weather over
Florida will be dominated by weak upper ridging and a surface high
center for the next couple of days which will bring drier air and
decreasing rain chances for the next couple of days. With that being
said, temperatures will be on the warm side coming in 2-4 degrees
above normal through the end of the week and into the weekend.
&&
.MID TERM/LONG TERM (Saturday - Thursday)...Hurricane Florence
should be weakening rapidly over inland South Carolina by Sunday
morning before making a turn to the north and northwest. For us the
only impacts Florence will bring is a chance of rip currents on
Sunday due to the north to northwesterly fetch. Also, just like
Friday and Saturday Florence will actually help to bring some drier
air over parts of Florida. Best rainshower chances will be in the
southern parts of our CWA while areas to the north will most likely
go rain free all weekend.
As Florence moves farther away on Monday the ridge will be able to
return and PW's will be back to around 2 inches. That just means
summer is not over yet as our typical sea breeze activity will
return.
&&
.Aviation (18z TAF)...
Mainly VFR conditions through the period with possible MVFR
conditions with thunderstorm activity. Storms will start to pop up
around 20z so have put VCTS for all sites until around 00z when
storms should be dissipating. Winds will turn light and variable
overnight with VFR conditions.
&&
.MARINE...
Pleasant boating conditions can be expected today as weak high
pressure sits over the gulf coast waters. No hazards expected
outside of isolated showers and thunderstorms later this afternoon
and evening. Winds will become onshore near the coast today as the
ridge of high pressure weakens and Hurricane Florence approaches the
North Carolina coast. Westerly flow will begin by Saturday and will
be strongest on Sunday. Expect winds to remain at 15 knots or less
and seas 3 feet or less. No other marine impacts expected
&&
.FIRE WEATHER...
Abundant moisture to remain in place through the remainder of the
week and into the weekend. This will maintain high afternoon
humidities and provide daily chances for rain, so no fire weather
concerns are expected.
&&
.Preliminary Point Temps/PoPs...
TPA 77 91 80 91 / 20 20 0 20
FMY 75 91 78 90 / 40 10 10 20
GIF 75 93 78 93 / 50 20 0 30
SRQ 77 88 79 89 / 20 10 0 20
BKV 74 92 77 92 / 30 10 10 20
SPG 78 90 80 90 / 10 20 0 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Monday evening for Coastal
Charlotte-Coastal Lee-Coastal Manatee-Coastal
Sarasota-Pinellas.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/Wynn
MID TERM/LONG TERM/DECISION SUPPORT...27/ShiveleyHazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 445 AM EDT Thu Sep 13 2018 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-132045- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 445 AM EDT Thu Sep 13 2018 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Isolated to scattered thunderstorms will develop during the afternoon and continue into the early evening hours, with the highest rain chances expected south of Interstate 4. The strongest storms will be capable of producing gusty winds, locally heavy rainfall, and frequent deadly lightning strikes. ...RIVER FLOOD IMPACT... Several area rivers remain in or near flood stage and additional rainfall may prolong or worsen existing flooding depending on where the heaviest rains fall. Residents living along rivers or faster flowing streams should remain aware of water levels and be ready to move to higher ground should conditions warrant. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. ...THUNDERSTORM IMPACT... Thunderstorms are expected each day. Thunderstorms will be capable of producing gusty winds, locally heavy rains, and frequent deadly lightning strikes. ...RIP CURRENT IMPACT... A long fetch of westerly flow will develop over the weekend and may produce dangerous rip currents along area beaches by Sunday. ...RIVER FLOOD IMPACT... Flooding is forecast to continue on several area rivers. With storms possible each day, locally heavy rains could lead to worsening river flood conditions depending on where the rain falls. Residents living along rivers or faster flowing streams should remain aware of water levels and be ready to move to higher ground should conditions warrant. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Fleming
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
514 PM EDT THU SEP 13 2018
FLZ249-251-132145-
Inland Pasco FL-Inland Hillsborough FL-
514 PM EDT THU SEP 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PASCO AND NORTH
CENTRAL HILLSBOROUGH COUNTIES UNTIL 545 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lutz. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tampa, Temple Terrace, Lutz, Land O Lakes, Pebble Creek, Lake
Magdalene, Greater Northdale, University, Keystone, New Tampa,
Lettuce Lake Park, Cheval, Wesley Chapel and Odessa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2825 8254 2825 8237 2811 8230 2805 8239
2808 8245 2807 8247 2810 8254
TIME...MOT...LOC 2114Z 357DEG 4KT 2816 8243
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
555 PM EDT THU SEP 13 2018
FLZ151-251-132230-
Coastal Hillsborough FL-Inland Hillsborough FL-
555 PM EDT THU SEP 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILLSBOROUGH COUNTY
UNTIL 630 PM EDT...
At 555 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brandon, moving south at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tampa, Plant City, Temple Terrace, Brandon, Fish Hawk, Riverview,
Palm River-Clair Mel, East Lake-Orient Park, Valrico, Seffner,
Florida State Fairgrounds, Mango, Thonotosassa, Palm River, Dover,
Plant City Airport, Tampa Executive Airport, Boyette, Progress
Village and Orient Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2809 8235 2808 8212 2785 8212 2780 8228
2787 8241
TIME...MOT...LOC 2155Z 013DEG 10KT 2793 8228
NormanThe Tampa radar (KTBW), 26 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
1 hail. Local standard time, as filed.
A trained spotter in Fish Hawk reported penny size hail falling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774586.